Alert archive / Montana / Fire Weather Watches in 2021

Fire Weather Watch 2, NWS Great Falls, MT

March 30, 202114 counties in Montana

NWS Great Falls, MT issued this fire weather watch at Mar 30, 2021, 2:14 PM MDT for 14 counties in Montana. It took effect at Apr 2, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 30, 2021, 2:14 PM MDT (20:14 UTC)
In effect from
Apr 2, 2021, 12:00 PM MDT
Expired
Apr 1, 2021, 2:55 AM MDT
In force
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Glacier County, MT, Hill County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 63 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

649 
WWUS85 KTFX 302014
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
214 PM MDT Tue Mar 30 2021

MTZ112>115-117-311200-
/O.NEW.KTFX.FW.A.0002.210401T1800Z-210402T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
214 PM MDT Tue Mar 30 2021

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 112, 113, 114, 115, AND 117...

The National Weather Service in Great Falls has issued a Fire
Weather Watch for gusty winds and low relative humidity, which is
in effect from Thursday afternoon through Thursday evening.

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Hill and Blaine Counties, Lewis and Clark 
  National Forest Rocky Mountain District-Rocky Mountain Front, 
  Chouteau and Fergus Counties and Central and Eastern Lewis and 
  Clark National Forest Areas.

* WINDS...Southwest 20 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any fires in the grass and rangelands will be 
  difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative
humidity, and warm temperatures will create high fire growth
potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

http://www.weather.gov/greatfalls
3 follow-up statements
277 
WWUS85 KTFX 310926
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
326 AM MDT Wed Mar 31 2021

MTZ112>115-117-011200-
/O.EXT.KTFX.FW.A.0002.210401T1800Z-210403T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
326 AM MDT Wed Mar 31 2021

...FIRE WEATHER WATCH NOW IN EFFECT FROM THURSDAY AFTERNOON
THROUGH FRIDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 112, 113, 114, 115, AND 117...

The National Weather Service in Great Falls has extended the Fire 
Weather Watch for gusty winds and low relative humidity, which is 
now in effect from Thursday afternoon through Friday evening. 

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Hill and Blaine Counties, Lewis and Clark 
  National Forest Rocky Mountain District-Rocky Mountain Front, 
  Chouteau and Fergus Counties and Central and Eastern Lewis and 
  Clark National Forest Areas.

* WINDS...Southwest 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Any fires in the grass and rangelands will be 
  difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative humidity,
and warm temperatures will create high fire growth potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

http://www.weather.gov/greatfalls
751 
WWUS85 KTFX 312039
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
239 PM MDT Wed Mar 31 2021

MTZ112>115-117-011145-
/O.NEW.KTFX.FW.W.0002.210401T1800Z-210402T0300Z/
/O.EXT.KTFX.FW.A.0002.210402T1800Z-210403T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
239 PM MDT Wed Mar 31 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112,
113, 114, 115, AND 117...
...FIRE WEATHER WATCH NOW IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 112, 113, 114, 115, AND 117...

The National Weather Service in Great Falls has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 9 PM MDT Thursday.

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Hill and Blaine Counties, Lewis and Clark 
  National Forest Rocky Mountain District-Rocky Mountain Front, 
  Chouteau and Fergus Counties and Central and Eastern Lewis and 
  Clark National Forest Areas.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph on
  Thursday. Southwest to west winds of 15 to 25 mph with gusts up
  to 35 mph on Friday afternoon.

* RELATIVE HUMIDITY...As low as 12 percent on Thursday. As low as
  15 percent on Friday

* IMPACTS...Any fires in the grass and rangelands will be 
  difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative
humidity, and warm temperatures will create high fire growth
potential.

Please advise the appropriate officials or fire crews in these
areas of these Fire Weather headlines.

&&

$$

http://www.weather.gov/greatfalls
193 
WWUS85 KTFX 010855
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
255 AM MDT Thu Apr 1 2021

MTZ112>115-117-020200-
/O.CAN.KTFX.FW.A.0002.210402T1800Z-210403T0300Z/
/O.CON.KTFX.FW.W.0002.210401T1800Z-210402T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
255 AM MDT Thu Apr 1 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 112, 113, 114, 115, AND 117...

...FIRE WEATHER WATCH IS CANCELLED FOR FRIDAY FOR GUSTY WINDS AND 
LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 113, 114, 115, 
AND 117...

The National Weather Service in Great Falls has cancelled the Fire
Weather Watch for Friday.

The National Weather Service in Great Falls continues the Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from Noon to 9 PM MDT Today for much of Central and North
Central MT.

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Hill and Blaine Counties, Lewis and Clark 
  National Forest Rocky Mountain District-Rocky Mountain Front, 
  Chouteau and Fergus Counties and Central and Eastern Lewis and 
  Clark National Forest Areas.

* WINDS...Southwest 20 to 30 mph, with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fires in the grass and rangelands will be 
  difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this fire weather watch went out at Mar 30, 11:30 AM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 30, 11:30 AM MDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1130 AM MDT Tue Mar 30 2021

Aviation Section Updated.

.UPDATE...

Snow flurries linger across portions of Central Montana this
morning. However, satellite and radar observations show a downward
trend in coverage of this activity, consistent with short term
model guidance. As clouds thin through late morning, roads will
trend warmer from solar energy, and begin to melt the ice and snow
presently on road surfaces across the region. The winter weather
advisory will be allowed to routinely expire.

&&

.SYNOPSIS...
Light snow will continue over Central MT this morning, with
another cool day expected across the region. Warmer temperatures
move back into the region for the rest of the week, with windy
conditions redeveloping on Thursday. The start of the weekend
looks nice, but cooler temperatures and a chance for precipitation
moves back into the area by Sunday.

&&

.AVIATION...
1130 AM MDT Tue Mar 30 2021 (30/18Z TAF period)

VFR conditions prevail.  Scattered clouds persist over portions of
central and Southwest Montana this afternoon, clearing overnight.
Southwest winds will increase for a few hours this afternoon across
N-central MT.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...
There is the potential critical fire weather conditions once again
starting on Thursday, and continuing into Saturday. Mild
temperatures, windy conditions and low humidity are expected to
redevelop at lower elevations across much of North Central and
Southwest MT. Thus fire weather highlights might be needed once
again later this week.

&&

.PREV DISCUSSION...
/ISSUED 445 AM MDT Tue Mar 30 2021/
Today...A moist northwesterly flow aloft continues over the
region. Thus light snow continues to fall over Central MT. With
another inch of snow possible along the Rocky Mountain Front and
across Central MT, the winter weather advisory was extended until
9 AM in this region. The Helena and Boulder area was dropped from
the advisory, as most of the snowfall ended in this region. It
will be another cool afternoon across the region.

Tonight through Saturday...Expect drier air to move back into the
region starting tonight. Little to no precipitation is expected
during this period. Afternoon temperatures will warm up to above
normal readings as early as Wednesday in some areas. Well above
normal temperatures are likely for Thursday through Friday. Windy
conditions are also expected to redevelop on Thursday. There is
the potential for high wind highlights Thursday afternoon into
Friday over the Rocky Mountain Front and in the Cut Bank area.

Sunday though Tuesday...The forecast models start to show the
potential for a spring storm to move through the region between
Sunday and Tuesday. There is quite a difference in timing/strength
at this time from the different models, thus the NBM blend looks
on track for this time period. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  40  24  56  36 /  40   0   0   0
CTB  38  24  52  33 /   0   0   0   0
HLN  41  25  56  31 /  10   0   0   0
BZN  39  17  53  24 /  10   0   0   0
WYS  32   3  41   8 /  10   0   0   0
DLN  36  17  49  25 /   0   0   0   0
HVR  39  22  56  32 /   0   0   0   0
LWT  33  19  51  30 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Mar 30, 10:38 AM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1038 AM MDT TUE MAR 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     SNOW             2 NNW HELENA            46.62N 112.04W
03/30/2021  M2.0 INCH        LEWIS AND CLARK    MT   COCORAHS

            COCORAHS STATION MT-LC-14, 2 NW HELENA
            COCORAHS.

&&

FMK

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:17 PM MDTSpecial Weather StatementTFXBroadwater, Cascade, Chouteau, Glacier, Judith Basin, Lewis and Clark and 3 more58 min
Mar 29, 9:02 PM MDTSpecial Weather StatementTFXCascade, Judith Basin, Pondera, Teton58 min
Mar 29, 10:30 PM MDTSpecial Weather StatementTFXCascade, Judith Basin, Teton60 min
Mar 29, 11:31 PM MDTSpecial Weather StatementTFXCascade, Judith Basin, Teton59 min
Mar 30, 3:48 AM MDTWinter Weather AdvisoryTFX5 hr

Nearby

Fire Weather Watches in Montana, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.